Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Springfield, MO

July 9, 2016Dent County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 2016, 4:33 PM CDT for Dent County, Phelps County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 4:33 PM CDT (21:33 UTC)
Expired
Jul 9, 2016, 5:15 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:54 PM CDTTSTM WND DMG1 Nne Edgar Springs, MOSEVERAL OAK TREE LIMBS DOWN APPR. 3 INCH IN DIAMETER ACROSS ROADWAYS MAINLY NNE OF EDGAR SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WUUS53 KSGF 092133
SVRSGF
MOC065-161-092215-
/O.NEW.KSGF.SV.W.0152.160709T2133Z-160709T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHWESTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 515 PM CDT

* AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
  NEWBURG...OR 16 MILES WEST OF SALEM...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EDGAR SPRINGS...                  ANUTT...
  LAKE SPRING...                    LECOMA...
  LENOX...                          

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 181 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3760 9182 3773 9196 3791 9178 3774 9158
TIME...MOT...LOC 2133Z 233DEG 8KT 3771 9183 

HAIL...1.00IN
WIND...60MPH
 
$$

FRYE
2 follow-up statements
404 
WWUS53 KSGF 092153
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT SAT JUL 9 2016

MOC065-161-092215-
/O.CON.KSGF.SV.W.0152.000000T0000Z-160709T2215Z/
DENT MO-PHELPS MO-
453 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN DENT AND SOUTHWESTERN PHELPS COUNTIES...

AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF NEWBURG...OR 14 MILES SOUTH OF ROLLA...MOVING NORTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EDGAR SPRINGS...                  ANUTT...
LAKE SPRING...                    LECOMA...
LENOX...                          

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 181 AND 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3760 9182 3773 9196 3791 9178 3774 9158
TIME...MOT...LOC 2153Z 233DEG 8KT 3774 9179 

HAIL...0.88IN
WIND...60MPH
 
$$

FRYE
501 
WWUS53 KSGF 092213
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SAT JUL 9 2016

MOC065-161-092223-
/O.EXP.KSGF.SV.W.0152.000000T0000Z-160709T2215Z/
DENT MO-PHELPS MO-
513 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DENT AND
SOUTHWESTERN PHELPS COUNTIES WILL EXPIRE AT 515 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3760 9182 3773 9196 3791 9178 3774 9158
TIME...MOT...LOC 2212Z 233DEG 8KT 3774 9179 

$$

FRYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:07 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
207 PM CDT SAT JUL 9 2016

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CDT Sat Jul 9 2016

The cold front that was expected to stall across southern Missouri
or northern Arkansas last night actually pushed all the way to
southern Arkansas before stalling. This has left the Ozarks
without a well defined boundary or lifting mechanism for storms
other than diurnal heating and an upper level short wave that was
making its way across the region this afternoon.

There may be some isolated to scattered showers or storms across
the area into this evening and overnight however there will be
little chance for any severe weather. The primary risk for any
storms would then be lightning.

Models slowly bring the upper level ridge to the east Sunday with
most of the rain chances remaining to the south. There will be a
chance for a summer time afternoon showers or storms underneath
the ridge as southerly winds continue to bring moisture into the
area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 206 PM CDT Sat Jul 9 2016

The ridge will remain over the area Sunday night into early
Tuesday morning before a storm system moving along the Canadian
border suppresses the ridge back to the southwest and flattens the
upper level flow over the plains. This system will also push a
front into northern Missouri and eastern Kansas before stalling.
Showers and storms may develop along this boundary through the
middle of the week as shortwaves move through the flattened upper
level flow.

The front will then be forced south through the Ozarks towards
the end of next week with the potential for storms Friday and
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat Jul 9 2016

For the KSGF, KJLN, and KBBG TAFS: Scattered thunderstorms are
possible across southern Missouri into southeastern Kansas this
afternoon and early evening.

The better potential will be at the KJLN and KBBG TAF sites. This
activity will not be widespread in nature and due to the lack of
coverage just included VCTS in both the KJLN and KBBG TAF sites at
this time.

MVFR to possibly IFR conditions will occur under any storm,
otherwise VFR conditions will occur through Sunday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Wise
Hazardous weather outlook, Jul 9, 3:21 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT SAT JUL 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
321 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO
  WIDESPREAD SEVERE WEATHER IS CURRENTLY ANTICIPATED...HOWEVER
  STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
  50 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL.

  HEAT INDICES ARE EXPECTED TO WARM INTO THE MIDDLE AND UPPER 90S
  ACROSS SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. MANY
  LOCATIONS WILL REMAIN DRY...HOWEVER...LOCALIZED HEAVY RAIN CAN
  NOT BE RULED OUT. A FEW OF THE STRONGER STORMS COULD PRODUCE
  DAMAGING WIND GUSTS AND FREQUENT LIGHTNING.

  HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S MOST
  AFTERNOONS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:32 PM CDTSpecial Weather StatementSGFMcDonald43 min
Jul 9, 1:33 AM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 9, 4:23 PM CDTSevere Thunderstorm WarningSGFShannon37 min
Jul 9, 5:12 PM CDTSpecial Weather StatementSGFPhelps48 min
Jul 9, 5:17 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence43 min
Jul 9, 6:02 PM CDTSevere Thunderstorm WarningSGFDent31 min
Jul 9, 6:21 PM CDTFlash Flood WarningSGFShannon, Texas6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.